Tornadoes · United States · Alabama · 2011
EF2 tornado, Forkland to Hogglesville, Alabama, April 15, 2011
From Forkland to Hogglesville, this EF2 tornado ran 24.1 miles across Hale and Greene counties on April 15, 2011, touching down at 4:44 PM CDT and reaching 880 yards wide. It killed nobody, and did $3.4 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- April 15, 2011
- Touchdown
- 4:44 PM CDT (21:44 UTC)
- Lifted
- 5:22 PM CDT (22:22 UTC)
- On the ground
- 38 minutes
- Path length
- 24.1 miles (38.8 km)
- Path width
- 880 yards (805 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.4 million
- Counties
- Hale and Greene counties
- Touchdown point
- 32.643, -87.846
- Lift-off point
- 32.844, -87.509
- Record number
- 1104151544-01
The damage survey
45 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 125 mph.
- End point of Greensboro EF-2 Tornado - April 15, 2011. Numerous trees snapped and uprooted. west wall of church blown out. wall of church was made of cinder block and brick. wooden power pole snapped. This damage occurred along the path of the tornado track.
- numerous trees down and snapped. several trees on mobile homes. 700 yard wide tornado.
- Three mobile homes destroyed. undercarriages seperated from floor but not bent. carport collapsed on car and caused entire roof to seperate from walls of house. numerous trees snapped or uprooted. one-half mile wide tornado.
- Damage based on aerial survey from USFS.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A potent storm system, which wreaked havoc across the eastern half of the United States on April 14-16, produced a significant and historic tornado outbreak across Central Alabama on April 15. Forty tornadoes, 30 of which touched down in Central Alabama, occurred in the state. At the time, this set a new record for number of tornadoes within the state from one event. This record was broken on April 27, 2011. ||A surface low developed across the Central Plains on Thursday, April 14, and strengthened as it moved into the mid-Mississippi River Valley. In response, surface dew points in the middle to upper 60s surged northward into Central Alabama and deep vertical wind shear increased, providing support for tornadic supercell development. A weakening line of thunderstorms moved into northwest Central Alabama early Friday morning. The southern end of this line intensified by mid day as it encountered a more unstable airmass. South of the line, supercells formed in Mississippi and tracked eastward into west Central Alabama. The entire system pushed east across the area over the course of about twelve hours, exiting east Central Alabama in the early morning hours on Saturday, April 16. In addition to the thirty tornadoes, the storm system produced widespread straight line wind damage and numerous large hail reports.
The first segment in this tornado initially touched down in Greene County along County Road 20, 2.2 miles east of Forkland. The tornado then moved northeast into Hale County, where it lifted north of State Highway 25, 2.4 miles west of the Bibb County line. In Greene County, the tornado was rated an EF-1, with maximum winds of 105 mph. The tornado snapped hundreds of trees along its path.
The second segment of this tornado crossed into Hale County, just north of Creehill Creek. This tornado began in Greene County 2.2 miles east of Forkland. The tornado moved northeast into Hale County where it snapped and uprooted hundreds of trees. As the tornado crossed State Highway 14, it strengthened to an EF-2 rating, with maximum winds of 130 mph. Three mobile homes were severely damaged just north of Greensboro. The tornado lifted north of State Highway 25, 2.4 miles west of the Bibb County line.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
26 minutes of warning. NWS BMX issued a tornado warning for this county at 21:18 UTC, 26 minutes before the tornado touched down, in force until 22:01 UTC.
The county was under a tornado watch, issued at 16:21 UTC and running to 00:51 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 12:33 UTC | 16:21 UTC | Tornado Watch | BMX |
| 15:00 UTC | 06:00 UTC | Wind Advisory | BMX |
| 16:21 UTC | 00:51 UTC | Tornado Watch | BMX |
| 18:25 UTC | 19:30 UTC | Tornado Warning | BMX |
| 19:24 UTC | 20:15 UTC | Tornado Warning | BMX |
| 19:39 UTC | 22:30 UTC | Flash Flood Warning | BMX |
| 19:41 UTC | 20:45 UTC | Tornado Warning | BMX |
| 19:49 UTC | 20:30 UTC | Tornado Warning | BMX |
| 19:56 UTC | 20:30 UTC | Tornado Warning | BMX |
| 20:10 UTC | 20:33 UTC | Tornado Warning | BMX |
| 20:27 UTC | 21:00 UTC | Tornado Warning | BMX |
| 21:18 UTC | 22:01 UTC | Tornado Warning | BMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Apr 15, 2:48 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Apr 15, 2:48 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 248 PM CDT FRI APR 15 2011 .DISCUSSION... SHORT DISCUSSION TODAY. WE WENT AHEAD AND INCLUDED ALL COUNTIES IN OUR WARNING AREA INTO TORNADO WATCH 141. ALTHOUGH THE BEST CONDITIONS WILL BE ALONG THE WEST AND SOUTHWEST PORTIONS OF THE AREA...ENOUGH INSTABILITY IS CREEPING NORTHWARD WHICH WARRANTED THE INCLUSION OF ALL COUNTIES INTO THE WATCH. THERE IS A GOOD POSSIBILITY THAT THE WATCH WILL BE EXTENDED PAST 9 PM CDT TONIGHT. WE WILL CONTINUE TO MONITOR CONDITIONS THIS AFTERNOON AND EVENING AND WE WILL MODIFY THE FORECAST ACCORDINGLY. CONDITIONS REMAIN PRIME FOR STRONG LONG TRACK TORNADOES... ESPECIALLY FOR AREAS WEST OF INTERSTATE 65 AT LEAST THROUGH THE LATE AFTERNOON AND EARLY EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST INFORMATION. 10/ARM && .AVIATION... 18Z TAF DISCUSSION. WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS HAVE OVERSPREAD AREAS NORTH AND WEST OF TCL AND BHM AND LOOK FOR THESE TO GRADUALLY SINK SOUTHEASTWARD DURING THE EARLY AFTERNOON. WILL SHOW TREND OF THIS ACTIVITY WORKING SOUTH AND EAST THIS AFTERNOON ACROSS AREA. BIG CONCERN IS SEVERE THREAT WITH TORNADIC SUPERCELLS POSSIBLE. THREAT IS EXPECTED TO INCREASE AS UPPER LEVEL LOW AND SURFACE TROUGH APPROACH AREA LATE THIS AFTERNOON AND SWEEP ACROSS THE AREA EARLY TONIGHT. WILL USE TEMPO GROUPS TO SHOW ESTIMATED WINDOW OF BEST OPPORTUNITY FOR SEVERE THUNDERSTORMS AT TAF SITES...BUT POSSIBILITY FOR ISOLATED SUPERCELLS WELL AHEAD OF THE SURFACE FRONT WILL EXIST AT ALL TAF SITES THIS AFTERNOON. EXPECT TO SEE TSRA DEPARTING EASTERN SECTIONS BY AROUND 06Z WITH VFR CONDITIIONS PREVAILING AFTER THAT TIME. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 53 68 39 73 46 / 100 10 0 0 10 ANNISTON 55 71 41 74 46 / 100 10 0 0 10 BIRMINGHAM 53 68 44 74 48 / 100 10 0 0 10 TUSCALOOSA 52 70 43 77 47 / 80 10 0 0 10 CALERA 54 70 46 75 48 / 100 10 0 0 10 AUBURN 58 72 46 75 50 / 90 20 0 0 10 MONTGOMERY 57 76 46 77 49 / 80 10 0 0 10 TROY 58 74 47 79 48 / 70 20 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 1 AM CDT SATURDAY FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK... CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE... COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE... JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION... MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL... SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA... TUSCALOOSA...WALKER...WINSTON. &&
Hazardous weather outlook, Apr 15, 6:00 AM CDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 600 AM CDT FRI APR 15 2011 ALZ011>015-017>050-161130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 600 AM CDT FRI APR 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS...INCLUDING THE THREAT OF STRONG TORNADOES...ARE EXPECTED ACROSS CENTRAL ALABAMA BETWEEN 10 AM TODAY AND 3 AM TONIGHT. ALL MODES OF SEVERE WEATHER ARE POSSIBLE...TORNADOES...DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAIN. BASED ON THE LATEST DATA...IT APPEARS THE SEVERE THUNDERSTORM THREAT MAY COVER A RATHER LENGTHY PERIOD OF TIME AND EXTEND TO ALL OF CENTRAL ALABAMA. BEGINNING IN THE WEST AS EARLY AS 10 AM TODAY AND LASTING UNTIL 2 OR 3 AM TONIGHT IN THE SOUTHEAST. ATMOSPHERIC PARAMETERS APPEAR FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS THAT MAY SPAWN STRONG AND LONG TRACKED TORNADOES. ALTHOUGH THE GREATEST THREAT TIMING APPEARS TO BE THIS AFTERNOON AND THIS EVENING...DO NOT FOCUS ON ANY PARTICULAR HOUR...BE PREPARED FOR ACTIVITY AT ANY TIME. REVIEW YOUR PREPAREDNESS ACTION PLANS AND BE READY TO TAKE ACTION WHEN WATCHES AND WARNINGS ARE ISSUED. STAY TUNED TO FURTHER UPDATES ON THIS POTENTIAL HAZARDOUS WEATHER OUTBREAK. WINDY CONDITIONS ARE FORECAST TODAY AHEAD OF A COLD FRONT. SOUTHERLY WINDS BETWEEN 15 AND 20 MPH CAN BE EXPECTED WITH GUSTS OF 30 TO 35 MPH POSSIBLE. THE WINDS WILL SHIFT TO WESTERLY BEHIND THE FRONT TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. BREEZY CONDITIONS ARE EXPECTED BEHIND A COLD FRONT ON SATURDAY. WESTERLY WINDS OF 10 TO 20 MPH ARE ANTICIPATED. A FEW WIND GUSTS MAY BE 25 MPH OR HIGHER. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL...AND HAM RADIO OPERATORS IS EXPECTED TODAY. 75
In the hours before
Local storm report, Apr 15, 4:28 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TORNADO CUBA 32.44N 88.37W
04/15/2011 SUMTER AL PUBLIC
HWY 80 NOT PASSABLE.
&&
JTLocal storm report, Apr 15, 4:30 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG GEIGER 32.87N 88.31W
04/15/2011 SUMTER AL EMERGENCY MNGR
*** 1 INJ *** PROBABLE TORNADO. TREE COLLAPSED ROOF AND
CEILING OF HOME PINNING ELDERLY WOMAN. TRANSPORTED TO
HOSPITAL WITH UNKNOWN INJURIES.
&&
JTLocal storm report, Apr 15, 4:32 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
432 PM CDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM FLOOD VERNON 33.76N 88.11W
04/15/2011 LAMAR AL EMERGENCY MNGR
FLOODING ON COUNTY LAKE RD. MOLLOY FIRE HAS BEEN
DISPATCHED TO CLOSE ROAD.
&&
JTLocal storm report, Apr 15, 4:34 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
434 PM CDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TORNADO TUSCALOOSA 33.24N 87.54W
04/15/2011 TUSCALOOSA AL AMATEUR RADIO
STUCTURAL DAMAGE TO SEVERAL HOMES IN THE BEACH HILL AREA.
&&
JTLocal storm report, Apr 15, 4:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 PM CDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TORNADO MOUNDVILLE 33.00N 87.63W
04/15/2011 HALE AL PUBLIC
DAMAGE AT THE TOKYO RESTAURANT ON 69 SOUTH. SEVERAL
TRAILER HOMES AT A DEALERSHIP TURNED OVER AND SPEEDY OIL
CHANGE NORTH OF DEALERSHIP WAS HEAVILY DAMAGED. ON 82
SEVERAL TREES DOWN AND MOTEL 6 WAS HEAVILY DAMAGED.
&&
JTLocal storm report, Apr 15, 4:44 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 PM CDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM TORNADO TUSCALOOSA 33.24N 87.54W
04/15/2011 TUSCALOOSA AL AMATEUR RADIO
SEVERAL TREES DOWN AND STRUCTURAL DAMAGE TO HOMES ON LOOP
ROAD IN THE CIRCLEWOOD BAPTIST CHURCH VICINITY. HEAVY
SMELL OF NATURAL GAS IN THE AIR.
&&
JTThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 12:00Z
9.7 hours before the tornado, 97 km from the path. April 15, 2011.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -86056 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1553 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 365 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
- 0-3 km lapse rate
- 4.6 K/km
The radar
The Birmingham radar (KBMX), 97 km away, was scanning. The volume nearest the touchdown began at 21:46 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 18:45 UTC | TORNADO 3 | Geiger | Sumter, AL | AN EF-3 TORNADO CONTINUED FROM KEMPER COUNTY MS MOVING JUST SOUTH OF GEIGER TRAVELING EAST NORTHEAST TO NEAR THE TOMBIGBEE RIVER. ONE HOUSE WAS DESTROYED OTHERS WERE DAMAGED. AT ITS WIDEST...THE PATH WAS A MILE WIDE EAST |
| 18:48 UTC | TORNADO 2 | Geiger | Sumter, AL | AN EF-2 TORNADO STARTED ONE MILE WEST SOUTHWEST OF GEIGER AND MOVES EAST NORTHEAST TO NEAR THE TOMBIGBEE RIVER. ONE HOUSE WAS DESTROYED. AT ITS WIDEST...THE PATH WAS A MILE WIDE EAST OF GEIGER WHERE THOUSANDS OF TREES WE |
| 18:50 UTC | TORNADO 3 | Geiger | Sumter, AL | HOUSES DAMAGED ON PAYNE STREET. |
| 18:50 UTC | TORNADO 3 | Geiger | Sumter, AL | SEVERAL HOMES AND CHURCHES DAMAGED. |
| 18:51 UTC | TORNADO | Geiger | Sumter, AL | HOUSE COMPLETELY DESTROYED ON PAYNE STREET. ANOTHER HOUSE ON PAYNE STREET HAS HOLE IN ROOF, LOST ITS PORCH COMPLETELY AND HAS LOST BRICK SIDING. TREE HAS FALLEN ON A MOBILE HOME ON ALABAMA HIGHWAY 17. |
| 18:55 UTC | TORNADO | Geiger | Sumter, AL | SEVERAL HOMES DEMOLISHED AND MULTIPLE HOMES DAMAGED ON PAYNE STREET...OLD BAXTER ROAD...KIRKLAND AVE...AND MARTIN LUTHER KING CIRCLE. |
| 18:56 UTC | TSTM WND DMG | 2 S Geiger | Sumter, AL | CUBA VFD REPORTS NUMEROUS TREES DOWN AND BLOCKING OLD BODKA ROAD NEAR GEIGER. WINDS ESTIMATED 90 MPH. |
| 18:56 UTC | TSTM WND DMG | Geiger | Sumter, AL | PROBABLE TORNADO. MULTIPLE HOMES DAMAGED, SEVERAL DEMOLISHED. PAYNE STREET, OLD BAXTER ROAD, KIRKLAND AVENUE, AND MARTIN LUTHER KING CIRCLE ALL HAVE DAMAGE. |
| 19:00 UTC | TORNADO | Gainesville | Sumter, AL | HOME DAMAGED AND MOBILE HOME DESTROYED ON DAN MITCHELL RD AND MOBILE HOME DESTROYED ON HWY 39 |
| 19:03 UTC | TSTM WND DMG | Geiger | Sumter, AL | CUBA VFD REPORTS MANY TREES DOWN IN THE GEIGER AREA... POSSIBLE TORNADO. |
| 19:06 UTC | TSTM WND DMG | 5 S Bodka Creek | Sumter, AL | CUBA VFD REPORTS NUMEROUS TREES DOWN AND BLOCKING OLD BODKA ROAD IN EMELLE. WINDS ESTIMATED 90 MPH. |
| 19:45 UTC | TSTM WND DMG | Geiger | Sumter, AL | PROBABLE TORNADO. MULTIPLE HOMES DAMAGED, SEVERAL DEMOLISHED. PAYNE STREET, OLD BAXTER ROAD, KIRKLAND AVENUE, AND MARTIN LUTHER KING CIRCLE ALL HAVE DAMAGE. |
| 20:03 UTC | TORNADO 2 | 6 Wsw Gainesville | Sumter, AL | AN EF-2 TORNADO TOUCHED DOWN SOUTH OF STATE ROUTE 116...SIX MILES WEST SOUTHWEST OF GAINESVILLE...AND MOVED EAST TO NEAR STATE ROUTE 39...ONE MILE SOUTH OF GAINSVILLE. DOZENS OF TREES WERE SNAPPED OR UPROOTED AND SEVERAL |
| 20:16 UTC | TORNADO 3 | 3 Se Ralph | Greene, AL | AN EF-3 TORNADO TOUCHED DOWN NEAR RALPH IN NORTHEAST GREENE COUNTY AND MOVED NORTHEAST TO NEAR 1.5 MILES EAST OF UNIVERSITY MALL IN TUSCALOOSA. HUNDREDS OF TREES WERE SNAPPED OR UPROOTED AND A POWER TRANSMISSION TOWER WA |
| 20:31 UTC | TORNADO 2 | 2 Nnw Greensboro | Hale, AL | AN EF-2 TORNADO TOUCHED DOWN NEAR STATE HIGHWAY 14 AND LIFTED NEAR STATE HIGHWAY 69. THERE WERE NO KNOWN INJURIES...BUT ONE PERSON WAS TRAPPED IN AN OVERTURNED MOBILE HOME FOR SEVERAL HOURS. THERE WAS SIGNIFICANT DAMAGE |
| 20:36 UTC | TORNADO | Tuscaloosa | Tuscaloosa, AL | TUSCALOOSA FIRE DEPARTMENT REPORTED TORNADO ON THE GROUND ON HWY 69 SOUTH NEAR SHELTON STATE WITH DEBRIS ON ROADWAY. |
| 20:38 UTC | TORNADO | Tuscaloosa | Tuscaloosa, AL | OLD DAYCARE CENTER ON HWY 69 SOUTH RECIEVED MAJOR STRUCTUAL DAMAGE. HILLCREST CENTER RECIEVED STRUCTURAL DAMAGE TO SIGNS. |
| 20:39 UTC | TORNADO | Tuscaloosa | Tuscaloosa, AL | DAMAGE AT THE TOKYO RESTAURANT ON 69 SOUTH. SEVERAL TRAILER HOMES AT A DEALERSHIP TURNED OVER AND SPEEDY OIL CHANGE NORTH OF DEALERSHIP WAS HEAVILY DAMAGED. ON 82 SEVERAL TREES DOWN AND MOTEL 6 WAS HEAVILY DAMAGED. |
| 20:42 UTC | TORNADO | 8 N Greensboro | Hale, AL | ROOFS OFF OF HOUSES |
| 20:42 UTC | TORNADO | Tuscaloosa | Tuscaloosa, AL | STUCTURAL DAMAGE TO SEVERAL HOMES IN THE BEACH HILL AREA. |
| 20:45 UTC | TORNADO | 9 N Greensboro | Hale, AL | PUBLIC REPORTS TORNADO ON THE GROUND CROSSING HIGHWAY 25 NORTH OF GREENSBORO. AT LEAST 50 HOMES DAMAGED AND 10 DESTROYED PER EMA. |
| 20:45 UTC | TORNADO | 9 N Greensboro | Hale, AL | PUBLIC REPORTS TORNADO ON THE GROUND CROSSING HIGHWAY 25 NORTH OF GREENSBORO. |
| 20:48 UTC | TORNADO | 2 Sw Wateroak | Hale, AL | TORNADO CROSSED RTE 69 AND CR 53...TREES DOWN OR SNAPPED...POWER LINES DOW. |
| 20:48 UTC | TORNADO | 8 Nne Greensboro | Hale, AL | TORNADO CROSSED RTE 69 AND CR 53...TREES DOWN OR SNAPPED...POWER LINES DOW. |
| 20:56 UTC | TORNADO | N Greensboro | Hale, AL | ROOFS OFF OF HOUSES |
| 20:58 UTC | TORNADO 2 | 3 E Cuba | Sumter, AL | AN EF-2 TORNADO TOUCHED DOWN NEAR US HIGHWAY 80 AROUND MILE MARKER 3 MOVING NORTHEAST TO NEAR 7 MILES SOUTH OF LIVINGSTON. SEVERAL HUNDRED HARD AND SOFTWOOD TREES WERE EITHER SNAPPED...UPROOTED...OR SHEARED. TWO HOMES WE |
| 20:59 UTC | TORNADO 1 | 1 E Mertz | Bibb, AL | AN EF-1 TORNADO TOUCHED DOWN ALONG STATE HIGHWAY 25...3 MILES WEST OF COUNTY ROAD 16...WHERE THOUSANDS OF TREES WERE SNAPPED AND UPROOTED ALONG THE PATH. THERE WAS SOME STRUCTURE DAMAGE AS THE TORNADO CROSSED HIGHWAY 5 S |
| 21:03 UTC | HAIL 0.5 | York | Sumter, AL | |
| 21:03 UTC | TORNADO | 2 E Cuba | Sumter, AL | HWY 80 NOT PASSABLE. A FEW DOZEN TREES WERE DOWN ALONG A PATH SEVERAL MILES LONG. TREES DOWN ON HIGHWAY 17 AND CR 13. TREES DOWN IN CUBA. |
| 21:03 UTC | TORNADO | Cuba | Sumter, AL | HWY 80 NOT PASSABLE. |
| 21:03 UTC | TORNADO | Tuscaloosa | Tuscaloosa, AL | STRUCTURAL DAMAGE TO SKYLAND PARK AREA. TREES DOWN. HOUSES IMPACTED ON 10TH AVENUE EAST. |
| 21:05 UTC | TORNADO | Tuscaloosa | Tuscaloosa, AL | STUCTURAL DAMAGE TO SEVERAL HOMES IN THE BEACH HILL AREA. |
| 21:09 UTC | FLASH FLOOD | Northport | Tuscaloosa, AL | BRIDGE CLOSED ON HUNTER CREEK ROAD NEAR 28TH STREET DUE TO WATER OVERFLOWING IT. |
| 21:12 UTC | TORNADO | Moundville | Hale, AL | DAMAGE AT THE TOKYO RESTAURANT ON 69 SOUTH. SEVERAL TRAILER HOMES AT A DEALERSHIP TURNED OVER AND SPEEDY OIL CHANGE NORTH OF DEALERSHIP WAS HEAVILY DAMAGED. ON 82 SEVERAL TREES DOWN AND MOTEL 6 WAS HEAVILY DAMAGED. |
| 21:14 UTC | TORNADO | W Eoline | Bibb, AL | TREES DOWN ON HWY 25. MULTIPLE TREES DOWN SOUTH OF LITTLE HOPE RD COMPLETELY BLOCKED. TREES DOWN ON HWY 82. TREE ACROSS ROAD ON HWY 5. FRIENDSHIP ROAD BLOCKED. ABOUT 10 TREES DOWN SOUTH OF 300. TREE DOWN ON EOLINE ROAD. |
| 21:19 UTC | TORNADO | Tuscaloosa | Tuscaloosa, AL | SEVERAL TREES DOWN AND STRUCTURAL DAMAGE TO HOMES ON LOOP ROAD IN THE CIRCLEWOOD BAPTIST CHURCH VICINITY. HEAVY SMELL OF NATURAL GAS IN THE AIR. |
| 21:23 UTC | TORNADO | Eoline | Bibb, AL | TREES AND POWERLINES DOWN ON HWY 82. |
| 21:24 UTC | TORNADO | Eoline | Bibb, AL | LINES AND TREES SNAPPED AND SHREDDED. HWY 82 BLOCKED. |
| 21:24 UTC | TORNADO | Magnolia | Marengo, AL | MULTIPLE STRUCTURAL DAMGE IN MAGNOLIA AREA AND SOUTH RIDGE. |
| 21:38 UTC | TORNADO | 3 S West Blocton | Bibb, AL | NUMEROUS TREES DOWN ON HWY 5. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of April 15, 2011
74 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 15 | 1:13 AM CDT | EF1 | Garland, AR | 7.3 | 250 | $240,000 | ||
| April 15 | 1:38 AM CDT | EF1 | Saline, AR | 3.0 | 250 | $40,000 | ||
| April 15 | 1:47 AM CDT | EF1 | Saline, AR | 16.9 | 350 | $775,000 | ||
| April 15 | 1:57 AM CDT | EF1 | Pulaski, AR | 3.9 | 475 | 2 | 2 | $39 million |
| April 15 | 2:01 AM CDT | EF1 | Pulaski, AR | 6.6 | 200 | $2.0 million | ||
| April 15 | 2:09 AM CDT | EF1 | Pulaski, AR | 6.8 | 200 | 1 | $455,000 | |
| April 15 | 2:17 AM CDT | EF2 | Lonoke, AR | 7.0 | 200 | $20 million | ||
| April 15 | 6:26 AM CDT | EF0 | Issaquena, MS | 1.7 | 75 | $50,000 | ||
| April 15 | 10:11 AM CDT | EF0 | Wayne, MS | 0.0 | 50 | |||
| April 15 | 10:51 AM CDT | EF3 | Hinds, MS | 16.5 | 528 | 10 | $8.0 million | |
| April 15 | 11:20 AM CDT | EF1 | Clarke, AL | 3.3 | 500 | $102,000 | ||
| April 15 | 11:22 AM CDT | EF1 | Rankin, MS | 7.4 | 200 | $6,000 | ||
| April 15 | 11:24 AM CDT | EF0 | Choctaw, AL | 0.1 | 50 | $60,000 | ||
| April 15 | 11:26 AM CDT | EF0 | Choctaw, AL | 4.7 | 100 | $40,000 | ||
| April 15 | 11:41 AM CDT | EF1 | Washington, MS to AL | 5.1 | 200 | $312,000 | ||
| April 15 | 11:43 AM CDT | EF1 | Rankin, MS | 7.6 | 200 | $400,000 | ||
| April 15 | 11:48 AM CDT | EF1 | Choctaw, AL | 16.7 | 200 | $40,000 | ||
| April 15 | 11:58 AM CDT | EF1 | Scott, MS | 7.0 | 200 | $375,000 | ||
| April 15 | 12:04 PM CDT | EF2 | Washington, AL | 0.9 | 150 | 1 | $50,000 | |
| April 15 | 12:53 PM CDT | EF3 | Neshoba, MS to AL | 48.5 | 1,760 | 5 | $19 million | |
| April 15 | 1:35 PM CDT | EF1 | Pike, MO | 3.0 | 50 | |||
| April 15 | 1:39 PM CDT | EF0 | Copiah, MS | 1.0 | 200 | $2,000 | ||
| April 15 | 1:47 PM CDT | EF1 | Smith, MS | 3.8 | 100 | $18,000 | ||
| April 15 | 1:54 PM CDT | EF1 | Holmes, MS | 6.1 | 150 | $10,000 | ||
| April 15 | 2:19 PM CDT | EF2 | Attala, MS | 3.7 | 200 | 2 | $35,000 | |
| April 15 | 2:23 PM CDT | EF1 | Smith, MS | 6.9 | 150 | $15,000 | ||
| April 15 | 2:33 PM CDT | EF0 | Attala, MS | 4.5 | 75 | |||
| April 15 | 3:03 PM CDT | EF2 | Sumter, AL | 4.5 | 200 | $2.1 million | ||
| April 15 | 3:04 PM CDT | EF1 | Jasper, MS | 1.2 | 440 | $25,000 | ||
| April 15 | 3:06 PM CDT | EF1 | Monroe, AL | 0.8 | 100 | |||
| April 15 | 3:14 PM CDT | EF3 | Greene, AL | 18.4 | 500 | $7.1 million | ||
| April 15 | 3:33 PM CDT | EF2 | Hale, AL | 2.2 | 700 | $374,000 | ||
| April 15 | 3:53 PM CDT | EF2 | Sumter, AL | 8.9 | 200 | $3.9 million | ||
| April 15 | 4:00 PM CDT | EF1 | Bibb, AL | 21.8 | 1,760 | $89,000 | ||
| April 15 | 4:08 PM CDT | EF1 | Clarke, MS to AL | 24.5 | 470 | $200,000 | ||
| April 15 | 4:35 PM CDT | EF2 | Sumter, AL | 8.7 | 325 | 1 | ||
| April 15 | 4:59 PM CDT | EF1 | Jasper, MS | 1.6 | 880 | $35,000 | ||
| April 15 | 4:59 PM CDT | EF0 | Shelby, AL | 1.4 | 50 | $15,000 | ||
| April 15 | 5:04 PM CDT | EF3 | Marengo, AL | 15.3 | 800 | 1 | 4 | $4.0 million |
| April 15 | 5:11 PM CDT | EF2 | Monroe, AL | 0.9 | 150 | $200,000 | ||
| April 15 | 5:19 PM CDT | EF2 | Marengo, AL | 5.4 | 575 | $1.0 million | ||
| April 15 | 5:29 PM CDT | EF2 | Monroe, AL | 22.3 | 300 | $390,000 | ||
| April 15 | 5:30 PM CDT | EF1 | Mason, IL | 3.1 | 100 | 1 | $300,000 | |
| April 15 | 5:35 PM CDT | EF2 | Marengo, AL | 10.9 | 600 | $1.8 million | ||
| April 15 | 5:44 PM CDT | EF1 | Shelby, AL | 4.4 | 100 | $29,000 | ||
| April 15 | 6:00 PM CDT | EF0 | Perry, AL | 4.7 | 150 | $23,000 | ||
| April 15 | 6:12 PM CDT | EF2 | Choctaw, AL | 38.8 | 800 | $8.8 million | ||
| April 15 | 6:22 PM CDT | EF0 | Menard, IL | 1.2 | 50 | $10,000 | ||
| April 15 | 6:25 PM CDT | EF2 | Perry, AL | 0.8 | 500 | $38,000 | ||
| April 15 | 6:25 PM CDT | EF1 | Menard, IL | 1.7 | 150 | $450,000 | ||
| April 15 | 7:50 PM EDT | EF0 | Harris, GA | 0.4 | 50 | $5,000 | ||
| April 15 | 7:05 PM CDT | EF1 | Dallas, AL | 0.1 | 75 | $21,000 | ||
| April 15 | 7:23 PM CDT | EF0 | Lowndes, AL | 2.7 | 75 | $21,000 | ||
| April 15 | 7:45 PM CDT | EF3 | Greene, MS to AL | 18.3 | 500 | 4 | 28 | $13 million |
| April 15 | 7:48 PM CDT | EF1 | Dallas, AL | 0.2 | 100 | $25,000 | ||
| April 15 | 8:04 PM CDT | EF1 | Dallas, AL | 1.6 | 250 | $70,000 | ||
| April 15 | 8:12 PM CDT | EF0 | Trigg, KY | 0.3 | 50 | $8,000 | ||
| April 15 | 8:14 PM CDT | EF1 | Trigg, KY | 2.5 | 125 | $30,000 | ||
| April 15 | 8:48 PM CDT | EF1 | Autauga, AL | 7.9 | 200 | $440,000 | ||
| April 15 | 8:56 PM CDT | EF1 | Autauga, AL | 13.4 | 200 | $458,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.